Oklahoma, 2017

Flash Flooding and Hail in Oklahoma, June 30, 2017

June 30, 2017 · NWS OUN · 29 events in 13 counties and zones

Another line of storms formed along a cold front as it pushed into southern Oklahoma and western north Texas late on the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Another line of storms formed along a cold front as it pushed into southern Oklahoma and western north Texas late on the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 30, 1:54 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 30, 1:54 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Norman OK
254 PM CDT Fri Jun 30 2017

.DISCUSSION...
Primary focus is in the short term with thunderstorm potential.
Other forecast challenges are or efforts to attempt to identify
periods where precipitation chances are greatest.

Latest visible satellite shows a complicated surface pattern with
several features that will be important to convective initiation
and evolution later today. 1.) Gravity waves/undular bores are
propagating away from the area deep into Texas from overnight
convection, 2.) Mid level feature focused midday convection over
eastern Oklahoma and extended westward into southwest Oklahoma.
Subsidence behind this was evident in the cumulus field over
southeast Oklahoma. The western end of this feature is near Hobart
and Altus. 3.) A remnant (albeit increasingly diffuse) outflow
boundary from overnight convection extends from near the Red River
over south-central Oklahoma west-northwestward into southwest
Oklahoma to near and just west of Lawton. 4.) A cold front
drifting southeastward across northern Oklahoma. The cold front
extended from near Perry to just south of Enid to near Elk City as
of early afternoon.

Some enhanced cumulus has been noted near the remnant outflow
boundary over southwest Oklahoma, but this is in an area that
should experience the least amount of synoptic forcing from the
approaching shortwave trough. Latest moisture channel satellite
imagery loop shows the shortwave trough moving from eastern
Colorado into western Kansas now. Given the fairly compact and
positively tilted nature of this shortwave, forcing for ascent may
be quite modest with weak mid-level height falls across the area
trending more neutral with further southwest extent.

Current thinking is that thunderstorms should form near and ahead
of the front, generally along and north of I-44. Initial
development will be in an environment with around 35 knots of 500
mb flow contributing to effective bulk shear of around 40 knots.
Although low level moisture was somewhat lower earlier owing to
convective overturning from morning MCS, upstream environment is
quite moist with PWAT values in excess of 1.5" and approaching
1.75". Moisture should contribute to moderate to strong
instability with MLCAPE in excess of 2,500 J/kg, and even higher
values further southwest across our Texas counties where diabatic
heating has been more extensive. Initial storms may exhibit at
least transient supercell characteristics and could be capable of
large (potentially significant) hail. Upscale growth will probably
occur throughout the evening and the wind threat will increase
across roughly the southern half of Oklahoma. Damaging winds will
become the primary threat fairly quickly as cold pool strengthens
and upscale growth occurs. Additionally, given the moist
environment and potential for some training of storms at least
initially, heavy rainfall amounts and flooding/flash flooding are
possible. This threat could decrease if cold pool is extensive
enough and storms accelerate southeast.

The forecast beyond tonight is still somewhat uncertain. Mid-level
height rises and no well defined boundary tomorrow should limit
convective development, but there still could be enough
destabilization for isolated storms primarily across southern
Oklahoma and western north Texas.

Convection should develop across the higher terrain of the Rockies
and Sangre De Christo mountains tomorrow evening and move eastward
across the southern/central High Plains and eventually could move
into western Oklahoma. This would be more likely if cold pool
development is fairly extensive. Our environment should be
unstable enough to sustain convection (albeit probably in a
weakened state) into the night. We have increased precipitation
probabilities across the northwest portion of the area. Storms
may linger into early Sunday. Generally low probabilities were
retained into early next week. Over the next couple of days we
will be able to better refine next week's forecast.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  69  88  71  92 /  60  20  40  30
Hobart OK         69  88  71  95 /  50  10  40  20
Wichita Falls TX  72  89  72  96 /  60  20  20  10
Gage OK           62  85  68  94 /  20  10  50  30
Ponca City OK     65  87  69  89 /  30  10  30  40
Durant OK         72  88  73  92 /  70  30  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

25/12
Hazardous weather outlook, Jun 30, 2:06 PM CST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
306 PM CDT Fri Jun 30 2017

OKZ004>048-050>052-TXZ083>090-012015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
306 PM CDT Fri Jun 30 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is an Enhanced Risk of severe thunderstorms this afternoon
and tonight across portions of southern Oklahoma and north Texas.
There is also a Slight Risk north and west of the Enhanced Risk
including central and southwestern Oklahoma and additional
portions of north Texas.

.Location...
The Enhanced Risk is generally east of a line from Archer City
Texas to Snyder Oklahoma, and south of a line from Snyder to
Norman to Holdenville.

The Slight Risk is north and west of the Enhanced Risk, and is
generally east of a line from Knox City Texas to Hollis and Elk
City Oklahoma, and south of a line from Elk City to Clinton to
Okarche to Chandler.

.Timing...
4 PM through 1 AM.

.Impacts...
Winds up to 80 mph.
Golf ball size hail.
Flooding rain will also be a possibility.

.Discussion...
Storms are expected to develop late this afternoon and tonight
near a slow moving cold front and possibly near a lingering
outflow boundary across southern Oklahoma left over the area from
the morning showers and thunderstorms. Some severe storms will be
possible late this afternoon and through the evening with large
hail and damaging winds. Heavy rain that could lead to flooding
will also be a concern tonight.

Showers and thunderstorms will remain possible from midnight to
sunrise, but the severe potential is expected to diminish late
this evening and overnight.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations from late
afternoon into part of the overnight hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Strong to severe storms will be possible again Saturday and Sunday
across parts of Oklahoma and north Texas. Heavy rain and localized
flooding will be possible again on Saturday. Storm chances will
resume Monday night, and continue through Thursday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 30, 2:38 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
338 PM CDT FRI JUN 30 2017

OKZ023-027-302115-
Grady OK-Caddo OK-
338 PM CDT FRI JUN 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR west central Grady and
southeastern Caddo Counties Until 415 PM CDT...

AT 337 PM CDT, a strong thunderstorm was developing near Anadarko,
moving east-northeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...

LAT...LON 3501 9837 3510 9841 3526 9808 3499 9809
TIME...MOT...LOC 2037Z 248DEG 14KT 3506 9826

..speg.
Special weather statement, Jun 30, 2:49 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
349 PM CDT FRI JUN 30 2017

OKZ022-035-302115-
Kiowa OK-Washita OK-
349 PM CDT FRI JUN 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kiowa and
southeastern Washita Counties Until 415 PM CDT...

AT 348 PM CDT, a strong thunderstorm was located near Gotebo, moving
east-northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3510 9905 3512 9901 3512 9897 3513 9899
      3525 9866 3499 9865 3499 9902
TIME...MOT...LOC 2048Z 254DEG 19KT 3506 9892

..speg.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 hail, 13 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Kiowa

When
June 30, 3:30 PM CST
Where
Kiowa County, 0.69 mi N of Gotebo
Measured
1.75 in hail
Reported by
Public
Coordinates
35.080, -98.870

Hail, Caddo

When
June 30, 4:35 PM CST
Where
Caddo County, 5.51 mi WSW of Boone
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
34.870, -98.550

Hail, Grady

When
June 30, 4:50 PM CST
Where
Grady County, 3.46 mi WSW of Middleberg
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
35.100, -97.800

Hail, Grady

When
June 30, 5:01 PM CST
Where
Grady County, Middleberg
Measured
1 in hail
Reported by
Public
Coordinates
35.110, -97.740

Hail, Grady

When
June 30, 5:08 PM CST
Where
Grady County, 2.68 mi SE of Chickasha Arpt
Measured
2.75 in hail
Reported by
Public
Coordinates
35.050, -97.940

Hail, Caddo

When
June 30, 5:14 PM CST
Where
Caddo County, 0.69 mi N of Apache
Measured
1 in hail
Reported by
Public
Coordinates
34.900, -98.360

Hail, Pottawatomie

When
June 30, 5:18 PM CST
Where
Pottawatomie County, 3.07 mi SW of Macomb
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.120, -97.050

Hail, Comanche

When
June 30, 5:20 PM CST
Where
Comanche County, 3.25 mi NNE of Mt Scott
Measured
3 in hail
Reported by
Broadcast Media
Coordinates
34.780, -98.500

Hail, Comanche

When
June 30, 5:33 PM CST
Where
Comanche County, 3.25 mi NNE of Mt Scott
Measured
3 in hail
Reported by
Broadcast Media
Coordinates
34.780, -98.500

Thunderstorm Wind, Comanche

When
June 30, 5:52 PM CST
Where
Comanche County, 1.84 mi WSW of Lawton
Measured
51 kt (59 mph) measured gust
Reported by
Amateur Radio
Coordinates
34.600, -98.420

Thunderstorm Wind, Comanche

When
June 30, 5:57 PM CST
Where
Comanche County, 4.76 mi WSW of Lawton
Measured
57 kt (66 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.590, -98.470

Hail, McClain

When
June 30, 6:00 PM CST
Where
McClain County, 0.69 mi N of Purcell
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
35.020, -97.370

Hail, Comanche

When
June 30, 6:01 PM CST
Where
Comanche County, 3.68 mi ESE of Lawton
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.590, -98.330

Thunderstorm Wind, Comanche

When
June 30, 6:05 PM CST
Where
Comanche County, 3.68 mi ESE of Lawton
Measured
63 kt (72 mph) measured gust
Reported by
Amateur Radio
Coordinates
34.590, -98.330

Hail, Jackson

When
June 30, 6:08 PM CST
Where
Jackson County, 0.69 mi N of Altus
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.650, -99.330

Thunderstorm Wind, McClain

When
June 30, 6:15 PM CST
Where
McClain County, 1.13 mi E of Wayne
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.920, -97.300

Power pole downed by wind.

Thunderstorm Wind, Cotton

When
June 30, 6:16 PM CST
Where
Cotton County, 0.69 mi N of Walters
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.360, -98.310

No damage reported.

Hail, Jackson

When
June 30, 6:26 PM CST
Where
Jackson County, 0.67 mi E of Altus
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.641, -99.318

Hail, Jackson

When
June 30, 6:29 PM CST
Where
Jackson County, 0.69 mi N of Altus
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.650, -99.330

Thunderstorm Wind, Cotton

When
June 30, 6:29 PM CST
Where
Cotton County, 5.33 mi ENE of Walters
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
34.390, -98.230

Many power lines were downed.

Thunderstorm Wind, Cotton

When
June 30, 6:59 PM CST
Where
Cotton County, 7.1 mi NNE of Temple
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
34.360, -98.170

Multiple power poles were downed.

Flash Flood, Comanche

When
June 30, 7:49 PM CST to 10:49 PM CST
Where
Comanche County, 0.91 mi WSW of Lawton to 0.86 mi WSW of Lawton
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
34.605, -98.405

Street was closed near the veterans center.

Flash Flood, Stephens

When
June 30, 8:04 PM CST to 11:04 PM CST
Where
Stephens County, Comanche to 0.63 mi E of Comanche
Cause
Heavy Rain
Property damage
$5,000
Reported by
Storm Chaser
Coordinates
34.370, -97.970

Some homes were surrounded by water and a vehicle was stalled on highway 81.

Thunderstorm Wind, Carter

When
June 30, 9:15 PM CST
Where
Carter County, 1.33 mi ESE of (Adm)ardmore Apt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
34.290, -97.000

Thunderstorm Wind, Love

When
June 30, 9:20 PM CST
Where
Love County, 1.71 mi SSW of Marietta
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.918, -97.133

Power poles were downed. A semi overturned on I-35 mile marker 11.

Thunderstorm Wind, Marshall

When
June 30, 9:40 PM CST
Where
Marshall County, 4.49 mi NNW of Lebanon
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.040, -96.940

Thunderstorm Wind, Marshall

When
June 30, 9:50 PM CST
Where
Marshall County, 2.29 mi W of Woodville
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
33.970, -96.690

Power lines downed and a sheet metal building was destroyed. Time estimated from radar.

Thunderstorm Wind, Marshall

When
June 30, 9:58 PM CST
Where
Marshall County, 0.9 mi SW of Oakland
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.090, -96.800

Thunderstorm Wind, Bryan

When
June 30, 10:15 PM CST
Where
Bryan County, 3.44 mi W of Mead
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.000, -96.570

Estimated 60-70 mph near Johnson Creek campgrounds. Possible microburst. No damage found as of yet.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710791, 710815, 710816, 710817, 710818, 710819, 710820, 710821, 710822, 710823, 710824, 710825, 710826, 710827, 710828, 710829, 710830, 710832, 710833, 710834, 710835, 710838, 710839, 710840, 710844, 710845, 710847, 710848, 710849.